Tornadoes · United States · Alabama · 2025

EF1 tornado, Tysonville to La Place, Alabama, February 16, 2025

From Tysonville to La Place, this EF1 tornado ran 7.5 miles across Macon County on February 16, 2025, touching down at 2:47 AM CST and reaching 450 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 16, 2025
Touchdown
2:47 AM CST (08:47 UTC)
Lifted
2:54 AM CST (08:54 UTC)
On the ground
7 minutes
Path length
7.5 miles (12.1 km)
Path width
450 yards (411 m)
Deaths
0
Injuries
0
County
Macon County
Touchdown point
32.348, -85.975
Lift-off point
32.355, -85.847
Record number
2502160247-01

The damage survey

28 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Small tree uprooted pointing south east along the side of the road
  • A few tops of pines snapped at the edge of a clear cut
  • Top of a pine snapped in the woods
  • Tree in the road blocking passage. Other hardwoods uprooted nearby.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of severe thunderstorms ahead of an approaching cold front entered northwest Central Alabama around 11 PM on February 15. Over the next five hours, Severe Thunderstorm Warnings were issued for all 39 counties in Central Alabama as the line moved eastward across the area. Reports of damage were received from nearly all of the 39 counties, and five line-embedded tornadoes were confirmed after storm surveys. The most significant tornadoes, both rated EF1, tracked roughly 18 miles across Hale and Perry counties and approximately 7.5 across Macon County, both causing widespread timber damage and damage to several homes. Montgomery Regional Airport recorded a wind gust of 70 mph as the line passed through just prior to 2:30 AM.

National Weather Service meteorologists surveyed damage in Macon|County and determined that an EF-1 tornado occurred to the north|of straight line wind damage within a bowing segment. The tornado|began just east of the Macon/Montgomery county line, where a|couple pines were snapped along Barganier Road. It continued|moving eastward, reaching its peak intensity along County Road|2 and Keys Court where numerous hardwoods were snapped and|uprooted a couple hundred yards south of the road. Several homes|and outbuildings suffered roof damage as it paralleled County|Road 20, before the tornado dissipated as it crossed County Road|13. Maximum winds were estimated at 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 16, 12:17 AM CST, 2 hours 30 minutes earlier. Its key messages:

  • Issued at 1102 PM CST THU FEB 15 2025
  • Winter weather looks likely Tuesday night into Wednesday morning north of I-20. However, the impact window should only last a few hours past sunrise while the temperatures remain below freezing.
  • Widespread freezing temperatures will return by Wednesday night, with overnight lows ranging in the 20s into the weekend.
Area forecast discussion, Feb 16, 12:17 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1217 AM CST Sun Feb 16 2025

...New LONG TERM...

.KEY MESSAGES...
Issued at 1102 PM CST THU FEB 15 2025

 - Winter weather looks likely Tuesday night into Wednesday
   morning north of I-20. However, the impact window should only
   last a few hours past sunrise while the temperatures remain
   below freezing.

 - Widespread freezing temperatures will return by Wednesday
   night, with overnight lows ranging in the 20s into the weekend.

&&

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 0742 PM CST SAT FEB 15 2025

Several bands of supercells are developing across the ArkLaMiss,
which are expected to quickly grow upscale into a squall line as a
vigorous shortwave trough swings around to a neutral tilt.
Greenville MS recently gusted to 67 mph. A wedge front remains in
far northeastern portions of Central Alabama, but the rest of the
forecast area remains well into the warm sector with dew points
in the lower 60s. Mid to upper 60s dew points are located closer
to the coast. A pocket of drier air aloft and some capping will
keep us dry the next couple of hours. But low-level moisture will
begin to surge ahead in advance of the line as it reaches the
stateline shortly after 11 PM. A few experimental Warn on Forecast
members indicate some cellular activity ahead of that, so will
continue to advertise a start time of 10 PM for the threat. CAMs
continue to indicate robust signatures of damaging winds despite
relatively low CAPE values due to a very strong 65 to 70 kt 850mb
LLJ, strong upper-level forcing/height falls, and strong low-
level convergence. This in addition to strong gradient winds ahead
of the line.

Low-level shear and SRH will also be favorable for quickly
developing QLCS tornadoes with 60 kts of 0-3km shear. The most
favorable line orientation for QLCS tornado development would be
any hint of a NW-SE orientation with outflow surges, though even
north-south orientations could be favorable given the magnitude
of the 0-3 km shear. Will additionally have a tornado threat with
any supercells that develop and merge into the line, and will be
watching closely for any development in eastern Louisiana and
southern Mississippi in the next couple hours. Highest tornado
threat will be in the far western counties and especially the
southern counties, where the 65 dew points will be surging in.
Make sure you have a way of getting warnings such as a weather
radio that will wake you up, keep your phones off Do not Disturb,
and consider going to your safe place even for a severe
thunderstorm warning.

32/JDavis

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1239 PM CST SAT FEB 15 2025

A broad warm sector is beginning to develop across Central Alabama
with the surface low currently deepening to our west over the
ArkLaTex. The warm front is well to our north near the Tennessee
Valley where the showers are currently located, so rain doesn't look
to be much of a hindrance to heating this go around, but there is
plenty of cloud cover to keep heating under control, and
temperatures aloft are a bit on the warm side. Nonetheless, 60s
dewpoints are beginning to advect northward now that surface winds
are shifting to the south, and expect a broad pre-frontal zone of
500-800 J/kg of MLCAPE to develop by late this afternoon as the
surface low begins to eject across the Midsouth. That doesn't sound
like a lot, but wind fields will ramp up significantly this evening
as the potent trough moves across the Southern Plains. The line of
storms should reach our western counties as early as 9-10 PM as the
LLJ increases to around 60-70 kts with eff. bulk shear values of
similar magnitude. Forecast sounds indicate elongated, curved
hodographs with high eff. SRH values of 400-600 m2/s2. Instability
will be the limiting factor tonight but, given the dynamics, will be
more than enough to support damaging straight line winds within
bowing segments along the length of the line with chances for
tornadoes embedded within the line. Some hi-res models are also
indicating discrete cellular activity developing over Mississippi
which could track into our southwestern counties. That's a bit more
uncertain, but we will also be monitoring for that activity.

The cold front and associated showers/storms will progress quickly
across the area overnight. The total severe window for this event
looks to only be around 6 to 8 hours. Severe potential should
decrease with eastward extent, especially for locations in the
northern half of the area, as instability begins to wane, but the
risk looks to continue until the front moves into Georgia early
tomorrow morning around 6 AM. The strong low-level flow will also
contribute to breezy and gusty conditions overnight, and a Wind
Advisory was issued for the entire forecast area until 12Z for
non-thunderstorm wind gusts up to 35 mph. Flooding is not
expected to be a concern due to the fast motion of this system,
and rain amounts look to be around one inch or less.

Temperatures may slowly fall during the day tomorrow as
northwesterly flow develops behind the front and ushers in a cold
airmass. Some locations in the north will hit the high temperature
early in the morning before falling into the 40s by the afternoon.
Some sprinkles may linger through midday, but expect cloud cover the
decrease gradually through the afternoon as the upper-level trough
pulls further away to the northeast.

86/Martin

&&

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1239 PM CST SAT FEB 15 2025

A broad warm sector is beginning to develop across Central Alabama
with the surface low currently deepening to our west over the
ArkLaTex. The warm front is well to our north near the Tennessee
Valley where the showers are currently located, so rain doesn't look
to be much of a hindrance to heating this go around, but there is
plenty of cloud cover to keep heating under control, and
temperatures aloft are a bit on the warm side. Nonetheless, 60s
dewpoints are beginning to advect northward now that surface winds
are shifting to the south, and expect a broad pre-frontal zone of
500-800 J/kg of MLCAPE to develop by late this afternoon as the
surface low begins to eject across the Midsouth. That doesn't sound
like a lot, but wind fields will ramp up significantly this evening
as the potent trough moves across the Southern Plains. The line of
storms should reach our western counties as early as 9-10 PM as the
LLJ increases to around 60-70 kts with eff. bulk shear values of
similar magnitude. Forecast sounds indicate elongated, curved
hodographs with high eff. SRH values of 400-600 m2/s2. Instability
will be the limiting factor tonight but, given the dynamics, will be
more than enough to support damaging straight line winds within
bowing segments along the length of the line with chances for
tornadoes embedded within the line. Some hi-res models are also
indicating discrete cellular activity developing over Mississippi
which could track into our southwestern counties. That's a bit more
uncertain, but we will also be monitoring for that activity.

The cold front and associated showers/storms will progress quickly
across the area overnight. The total severe window for this event
looks to only be around 6 to 8 hours. Severe potential should
decrease with eastward extent, especially for locations in the
northern half of the area, as instability begins to wane, but the
risk looks to continue until the front moves into Georgia early
tomorrow morning around 6 AM. The strong low-level flow will also
contribute to breezy and gusty conditions overnight, and a Wind
Advisory was issued for the entire forecast area until 12Z for
non-thunderstorm wind gusts up to 35 mph. Flooding is not
expected to be a concern due to the fast motion of this system,
and rain amounts look to be around one inch or less.

Temperatures may slowly fall during the day tomorrow as
northwesterly flow develops behind the front and ushers in a cold
airmass. Some locations in the north will hit the high temperature
early in the morning before falling into the 40s by the afternoon.
Some sprinkles may linger through midday, but expect cloud cover the
decrease gradually through the afternoon as the upper-level trough
pulls further away to the northeast.

86/Martin

&&

Previous long-term discussion:
(Monday night through next Saturday)
Issued at 1102 PM CST SAT FEB 15 2025

By the start of the long-term, the colder airmass should still be
in place across the region, with overnight lows still hovering at,
or slightly below freezing. However, temperatures will slightly
begin to rebound into Wednesday, as SW flow returns to the region
ahead of the next system. With that being said, the warm air
advection with this SW flow won't be all the strong, and a lot of
the warm air could be suppressed by moderate to heavy rainfall.
This will assist in the winter weather chances in our northern
zones, as temperatures here won't have a chance to get above
freezing as the system moves in. Thankfully, the window for any
kind of winter precipitation looks small, with temperatures
quickly rebounding to above freezing between 10AM and Noon. This
also means that any type of accumulation would be short lived, as
afternoon highs could reach the mid-40s in many of these
locations.

Once this trough and cold front push through the region, very
frigid temperatures will return to the region, as strong cold air
advection works in. Lows into Thursday morning could drop into the
teens, with them falling into the low-20s for most of the area.
This is where lows will remain for the rest of the forecast
period, with only a slight rebound possible into the weekend.
Elsewhere, afternoon highs will range in the upper-30s and
mid-40s, before rebounding into the upper-40s and mid-50s by the
weekend as well.

/44/

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CST SAT FEB 15 2025

A line of thunderstorms will move quickly eastward between 6z and
11z, with gusts briefly up to 50kts as the line moves through.
Southerly winds ahead of the line will continue to gust to
30-35kts with medium chances of LLWS as well. Cigs will be
predominately MVFR tonight and into Sunday, with MVFR lingering
for much of the day Sunday behind the cold front. Winds will shift
to westerly and eventually northwesterly.

32/JDavis

&&

.FIRE WEATHER...

MinRH values will drop behind the cold front by Monday, with
values ranging in the mid 30% in the afternoon. However, these
values will rebound into Wednesday ahead of the next system.
Another 3/4-1 inch of rainfall will be possible with this midweek
system, with MinRH values dropping dropping back into the Mid-30s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  25  50  26 /  30   0   0   0
Anniston    56  27  50  28 /  30   0   0   0
Birmingham  53  28  50  30 /  20   0   0   0
Tuscaloosa  53  28  52  30 /  20   0   0   0
Calera      54  29  51  31 /  20   0   0   0
Auburn      58  30  52  32 /  30   0   0   0
Montgomery  59  30  54  32 /  20   0   0   0
Troy        60  30  55  32 /  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 AM CST this morning for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-
Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...86
LONG TERM..../44/
AVIATION...32
Hazardous weather outlook, Feb 15, 4:19 AM CST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Sat Feb 15 2025

ALZ011>015-017>050-161330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Sat Feb 15 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a level 2 to 3 risk, out of 5, for severe storms affecting
central Alabama tonight. Threats include tornadoes and damaging,
straight-line winds. This threat could begin as early as 9 pm in the
western part of the state and end as late as 4 am in the eastern
part of the state.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is needed for
tonight.

In the hours before

Local storm report, Feb 16, 2:19 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
219 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     Tstm Wnd Gst     Anniston Regional Airpo 33.59N 85.85W
02/16/2025  M55 MPH          Calhoun            AL   ASOS

&&

GMS
Local storm report, Feb 16, 2:25 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
225 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     Tstm Wnd Dmg     2 E Pell City           33.59N 86.26W
02/16/2025                   St. Clair          AL   Emergency Mngr

            Trees down in the Pell City area.

&&

GMS
Local storm report, Feb 16, 2:26 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
226 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Tstm Wnd Dmg     1 E Moody               33.59N 86.48W
02/16/2025                   St. Clair          AL   Emergency Mngr

            Trees down in the Moody area.

&&

GMS
Local storm report, Feb 16, 2:29 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
229 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     Tstm Wnd Gst     Dannelly Field          32.30N 86.39W
02/16/2025  M70 MPH          Montgomery         AL   ASOS

&&

GMS
Local storm report, Feb 16, 2:33 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
233 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     Tstm Wnd Gst     Sylacauga Municipal Air 33.17N 86.30W
02/16/2025  M62 MPH          Talladega          AL   ASOS

&&

GMS
Local storm report, Feb 16, 2:36 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
236 AM CST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     Tstm Wnd Dmg     4 N Martin Lake at Kowa 32.80N 85.98W
02/16/2025                   Tallapoosa         AL   Emergency Mngr

            Trees down in the Willow Point area.

&&

GMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

8.8 hours before the tornado, 123 km from the path. February 16, 2025.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 52 joules per kilogram, CIN -13, lifted condensation level 894 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-02-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 290 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
125 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Maxwell Afb/Montgom (MXF), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Maxwell AFB radar (KMXX), 23 km away, was scanning. The volume nearest the touchdown began at 08:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 16, 2025

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 1612:27 AM CSTEF1Washington Parish, LA6.075$25,000
February 1612:33 AM CSTEF0Hale, AL1.61501
February 1612:52 AM CSTEF1Hale, AL18.42002
February 161:05 AM CSTEF1Marshall, AL0.830
February 162:00 AM CSTEF0Coosa, AL12.2250
February 162:42 AM CSTEF1Tallapoosa, AL1.8100
February 164:25 AM ESTEF0Troup, GA1.575
February 165:16 AM ESTEF1Butts, GA6.7200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.